My sister has taken Tysabri for 2yrs. now for her MS. She was just diagnosed with JC Virus. The Dr. Was not very clear with her about it and told her it was up to her if she wanted off the treatment. My concern is, now that she had been diagnosed with Jc virus, what will happen next? Can anyone else relate to this?
Being JCV positive means that her risk of developing PML, a fatal brain infection, is higher than for a patient who is JCV negative.
Some Tysabri users who are JCV positive do stay on the drug because it is keeping their MS in check and they are willing to take the risk.
Those at highest risk for PML are those who have these three risk factors:
1. They are JCV positive,
2. Have weakened immune systems from taking certain immunosuppressant drugs prior to starting Tysabri, and
3. Have taken Tysabri for more than two years.
Your sister should take these risk factors into account when making her decision to continue with the drug.
Being JCV positive doesn't mean she'll get sick, the JC virus itself is not symptomatic. Exposure to it makes her susceptible to more serious infections, and so she should be careful taking medications that weaken the immune system.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.